Kansas, 2008

Hail in Kansas, April 17, 2008

April 17, 2008 · NWS TOP · 3 events in 2 counties and zones

A powerful upper level system moved into the central plains allowing thunderstorms to develop over portions of East Central Kansas during the afternoon hours. Thunderstorms produced quarter size hail over portions of East Central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A powerful upper level system moved into the central plains allowing thunderstorms to develop over portions of East Central Kansas during the afternoon hours. Thunderstorms produced quarter size hail over portions of East Central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 17, 1:45 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 17, 1:45 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CDT THU APR 17 2008

.DISCUSSION...

LATEST SATELLITE LOOP SHOWS THE UPPER TROUGH MOVING ACROSS NEW
MEXICO WITH A JET MAX ROUNDING THE BASE ACROSS WEST TEXAS INTO
SOUTHWEST KANSAS. THE SURFACE FRONT HAS BEEN SLOW TO MOVE THROUGH
THE DAY WITH THE FRONT EXTENDING FROM NEAR KTOP SOUTHWEST TO COUNCIL
GROVE. AT 19Z THERE WAS A 10 DEGREE DIFFERENCE BETWEEN KTOP AND
KFOE. BEHIND THE FRONT DRIZZLE AND SHOWERS HAVE CONTINUED THROUGH
THE DAY. THE PRECIPITATION HAS BEEN LIGHT AND LESS THAN THE MODELS
WERE PREDICTING FOR THE DAY. NOT MUCH IN SURFACE BASED INSTABILITY
BUT THERE IS ELEVATED CAPE TO SUPPORT A CHANCE FOR THUNDERSTORMS.
RADARS STARTING TO LIGHT UP WITH CONVECTIVE ACTIVITY ALONG THE
FRONT. BEST THETA ADVECTION FROM 850 MB TO 700 MB LAY ACROSS EAST
CENTRAL AND SOUTHEAST KANSAS INTO MISSOURI AHEAD OF THE FRONT. WITH
THE UPPER LOW MOVING NORTHEAST TONIGHT AND FRIDAY GOOD FORCING FOR
ASCENT WILL OCCUR ACROSS EASTERN KANSAS. 850 MB PROFILERS INCREASING
FROM THE SOUTH AND SOUTHWEST WILL CONTINUE TO PRODUCE ISENTROPIC
LIFT NORTH OF THE FRONTAL BOUNDARY TONIGHT. THIS SHIFTS EAST LATER
TONIGHT AND FRIDAY WITH THE APPROACH OF THE UPPER LOW. THE FORCING
ASSOCIATED WITH THE CORE OF THE UPPER LOW WILL BE FOCUSED FURTHER
NORTH AS THE DEFORMATION SETS UP ACROSS EASTERN NEBRASKA AND FAR
NORTHERN KANSAS INTO IOWA AND NORTHERN MISSOURI. WITH NAM/GFS/ECMWF
ALL POINTING TO KEEPING THE EXCESSIVE RAINFALL ALONG AND EAST OF THE
FRONT WILL CANCEL THE FLOOD WATCH FOR TONIGHT. ALTHOUGH WILL SEE
SHOWERS AND SCATTERED THUNDERSTORMS DO NOT EXPECT TO RECEIVE ENOUGH
RAINFALL FOR WIDESPREAD RIVER FLOODING SO LET THE WATCH GO.

TEMPERATURES WILL BE COOL TONIGHT WITH LOWS IN THE UPPER 30S TO
MIDDLE 40S. WITH THE CLOUDS AND WRAP AROUND PRECIPITATION ON FRIDAY
EXPECT TEMPERATURES TO SLOWLY RECOVER IN THE MORNING THEN AS THE
UPPER SYSTEM DEPARTS WILL SEE SOME BREAKS IN THE CLOUDS IN THE
WESTERN COUNTIES AND HIGHS NEAR 60 WITH HIGHS IN THE 50S ACROSS THE
EAST.

CLOUDS SHOULD QUICKLY DIMINISH FRIDAY EVENING AS THE SYSTEM ROTATES
OFF INTO THE OHIO VALLEY. MAY SEE A FEW SPRINKLES FROM THE LOW CLOUD
AND MOIST NEAR-GROUND LEVELS...BUT NOT WORTH A MENTION AT THIS TIME.
WEAK LOW LEVEL RIDGING WILL DEVELOP...AND CLEAR SKIES AND LIGHT
BOUNDARY LAYER WINDS BRING SOME POTENTIAL FOR FROST FORMATION IN
PROTECTED AREAS. LATER SHIFTS WILL HAVE A BETTER HANDLE ON THE
TIMING OF THE CLOUD AND WIND TRENDS FOR FURTHER ADJUSTMENTS...BUT
THE FORECAST WAS TRENDED TOWARD A MORE FROST-PRONE SETUP.

WEEKEND PERIODS WILL BE DOMINATED BY WEAK UPPER RIDGING FOLLOWED BY
A DEVELOPING UPPER SYSTEM IN THE NORTHWEST CONUS. NORTHERN PLAINS
CYCLOGENESIS WILL BRING SOUTHERLY FLOW BACK TO THE CWA WITH WARM AIR
ADVECTION BRINGING HIGHS SOMEWHAT ABOVE NORMAL FOR SATURDAY.
STRONGER AND MORE VEERED WINDS WILL BRING EVEN WARMER TEMPS FOR
SUNDAY. WARM AND DRY MID LEVELS WILL KEEP ANY WAA-ASSOCIATED
PRECIPITATION AT BAY.

NORTHWEST UPPER TROF STILL ON TRACK TO SLOWLY MIGRATE TO THE
EAST...DRAGGING A COLD FRONT EAST AND SOUTH THROUGH THE CENTRAL AND
INTO THE SOUTHERN PLAINS LATE SUNDAY INTO MONDAY. PERSISTENT DRY AND
THE CONTINUED WARM AND DRY MID LEVELS WILL LIMIT ANY CONVECTIVE
CHANCES WITH THE FRONTAL PASSAGE...BUT WILL KEEP SOME SMALL POPS FOR
MAINLY CENTRAL AND EASTERN AREAS UNTIL THE BAROCLINIC ZONE PUSHES
FAR ENOUGH SOUTH. MAIN CONCERN THEN BECOMES MOISTURE RETURN LATER IN
THE WEEK AS DECENT WEST TO SOUTHWEST FLOW REMAINS OVER THE CENTRAL
AND SOUTHERN ROCKIES. THE 12Z GFS PRESENTS SOME OPPORTUNITY FOR
PRECIPITATION BY WEDNESDAY AFTERNOON...BUT THIS APPEARS A BIT TOO
FAST...ESPECIALLY GIVEN THE TENDENCY FOR THE MEDIUM RANGE MODELS TO
BE TOO FAST WITH SYNOPTIC SYSTEMS IN THE LATER PERIODS. THIS MAY
ESPECIALLY BE THE CASE THIS WEEK WITH A BLOCKING REGIME REMAINING IN
PLACE OVER THE NORTHERN PACIFIC. WILL BRING SMALL CHANCES BACK INTO
THE END OF THE FORECAST HOWEVER. TEMPERATURES CLOSE TO MID/LATE
APRIL NORMALS STILL APPEAR TO BE ON TRACK.

&&

.AVIATION...

EXPECTING IFR CONDITIONS TO CONTINUE IN THE KMHK AREA FOR THE
BALANCE OF THE TAF PERIOD. PERIODS OF LIFR ARE ALSO EXPECTED. AT
KTOP AND KFOE MVFR CIGS AND VSBYS WILL BECOME IFR LATER THIS EVENING
AND CONTINUE THROUGH THE END OF THE TAF PERIOD. EXPECTING PERIODS OF
SHOWERS AND ISOLATED THUNDERSTORMS THROUGH THE PERIOD.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 17, 1:43 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
243 PM CDT THU APR 17 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-181945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
243 PM CDT THU APR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN AND ISOLATED THUNDERSTORMS WILL AFFECT THE ENTIRE OUTLOOK
AREA DURING THE TIME FRAME...AS AN UPPER LEVEL LOW PRESSURE
SYSTEM LIFTS NORTHEASTWARD ACROSS THE REGION. BRIEF HEAVY RAIN IS
POSSIBLE WITH SOME OF THE STRONGER STORMS...BUT FLOODING IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH
TUESDAY...MAINLY ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL
KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The radar

The Topeka radar (KTWX), 73 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Douglas

When
April 17, 2:48 PM CST
Where
Douglas County, 1 mi WSW of Clinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.914, -95.397

Hail, Douglas

When
April 17, 3:05 PM CST
Where
Douglas County, 2.11 mi NNW of Baldwin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.797, -95.199

Hail, Franklin

When
April 17, 3:05 PM CST
Where
Franklin County, 4 mi N of Ottawa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.678, -95.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86620, 86615, 86622.